Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 41, NWS Morristown, TN

October 9, 2009Blount County, Monroe County, Tennessee

NWS Morristown, TN issued this tornado warning at Oct 9, 2009, 8:36 PM EDT for Blount County, Monroe County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 8:36 PM EDT (00:36 UTC)
Expired
Oct 9, 2009, 9:15 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 4:27 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -322 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-322 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 100036
TORMRX
TNC009-123-100115-
/O.NEW.KMRX.TO.W.0041.091010T0036Z-091010T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
836 PM EDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  EASTERN MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 915 PM EDT

* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO ALONG A
  LINE EXTENDING FROM 11 MILES SOUTHWEST OF MARYVILLE TO 11 MILES
  SOUTHEAST OF MADISONVILLE. DOPPLER RADAR SHOWED THIS TORNADO MOVING
  EAST AT 40 MPH.

* THESE TORNADIC STORMS WILL BE SOUTH OF...
  MARYVILLE BY AROUND 850 PM EDT.

OTHER LOCATIONS AFFECTED BY THESE TORNADIC THUNDERSTORMS INCLUDE
CITICO BEACH...CLOVER HILL...TALASSEE...HAPPY VALLEY...WALLAND...
CADES COVE AND TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3532 8426 3562 8417 3564 8413 3568 8415
      3570 8415 3582 8375 3572 8371 3568 8366
      3556 8367 3555 8378 3542 8401 3537 8400
      3529 8403
TIME...MOT...LOC 0034Z 251DEG 35KT 3564 8412 3544 8420

$$

TG
2 follow-up statements
000 
WWUS54 KMRX 100049
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT FRI OCT 9 2009

TNC009-123-100115-
/O.CON.KMRX.TO.W.0041.000000T0000Z-091010T0115Z/
BLOUNT TN-MONROE TN-
849 PM EDT FRI OCT 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR MONROE
AND BLOUNT COUNTIES...

AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A 
TORNADO ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF 
WALLAND TO 6 MILES SOUTHEAST OF TALASSEE...OR ALONG A LINE EXTENDING 
FROM 6 MILES SOUTHEAST OF MARYVILLE TO 15 MILES NORTHWEST OF 
ROBBINSVILLE...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  WALLAND...CADES COVE AND TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.


&&

LAT...LON 3532 8426 3564 8406 3571 8404 3582 8375
      3572 8371 3568 8366 3556 8367 3555 8378
      3544 8399 3542 8401 3537 8400 3534 8403
      3529 8403
TIME...MOT...LOC 0047Z 251DEG 35KT 3568 8390 3549 8399

$$
000 
WWUS54 KMRX 100058
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
858 PM EDT FRI OCT 9 2009

TNC009-123-100115-
/O.CON.KMRX.TO.W.0041.000000T0000Z-091010T0115Z/
BLOUNT TN-MONROE TN-
858 PM EDT FRI OCT 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR MONROE
AND BLOUNT COUNTIES...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO 
ALONG A LINE EXTENDING FROM WALLAND TO CADES COVE...OR ALONG A LINE 
EXTENDING FROM 10 MILES EAST OF MARYVILLE TO 14 MILES NORTH OF 
ROBBINSVILLE...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


&&

LAT...LON 3532 8426 3560 8402 3573 8395 3582 8375
      3572 8371 3568 8367 3556 8367 3555 8378
      3544 8399 3542 8401 3537 8400 3534 8403
      3529 8403
TIME...MOT...LOC 0057Z 251DEG 35KT 3571 8378 3553 8383

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Oct 9, 7:20 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 9, 7:20 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT FRI OCT 9 2009

.AVIATION...BIGGEST ISSUS NOW IS POTENT COLD FRONT LYING
SOUTHEAST-NORTHWEST IN TENNESSEE VALLEY. WINDS ALONG CUMBERLAND
PLATEAU HAVE SHIFTED TO NORTHWEST. WINDS OUT AHEAD STILL
SOUTHWESTISH AND GUSTY. LINE OF STRONG TO SEVERE THUNDERSTORMS
APPEAR ALONG THE FRONT AND ARE PRODUCING HIGHLY VARIABLE GUSTY WINDS
WITH FREQUENT LIGHTNING AND HEAVY RAIN.

EXPECT THIS FRONT TO MOVE SLOWLY THROUGH THE AREA AND WINDS CHANGE
DIRECTION GRADUALLY OVER NIGHT. HAVE PUT TEMPO TSTMS WITH GUSTY
WINDS IN ALL TAFS AND LOWERED VISBY/CIGS TO MVFR. CONFIDENCE
MODERATE TO LOW ABOUT THOSE AND MAY NEED TO AMEND DOWN, DEPENDING ON
SITUATION.

TORNADO WATCH IN EFFECT AT ALL SITES. POTENTIAL EXISTS FOR A TORNADO
WITH ANY THUNDERSTORM THROUGH ABOUT 10 PM EDT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
     FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...UNICOI.

VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...WASHINGTON...WISE.

&&

BB
Hazardous weather outlook, Oct 9, 5:00 AM EDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI OCT 9 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS
AFTERNOON AND EVENING...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS.
STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS FRONT...WITH A WIND
ADVISORY IN EFFECT THROUGH THIS EVENING FOR THE HIGHER ELEVATIONS.
BECAUSE OF THIS STRONG WIND FLOW...SOME STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Oct 9, 7:11 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
10/09/2009                   ROANE              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON ROSE CIRCLE IN KINGSTON. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, Oct 9, 8:06 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
10/09/2009                   MARION             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE. REPORTED
            BY DISPATCH.

&&

FERRELL
Local storm report, Oct 9, 8:07 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     5 NW CHATTANOOGA        35.12N 85.32W
10/09/2009                   HAMILTON           TN   AMATEUR RADIO

            FUNNEL CLOUD SIGHTED NEAR THE NUCLEAR PLANT ON MIDDLE
            VALLEY ROAD. REPORTED BY HAM RADIO OPERATOR/SPOTTER.

&&

FERRELL
Local storm report, Oct 9, 8:10 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 SW WHITWELL           35.19N 85.53W
10/09/2009                   MARION             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR WHITWELL. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Oct 9, 8:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     RICEVILLE               35.38N 84.70W
10/09/2009  M58.00 MPH       MCMINN             TN   TRAINED SPOTTER

            58 MPH GUST MEASURED IN RICEVILLE. REPORTED BY SPOTTER.

0810 PM     TSTM WND DMG     RICEVILLE               35.38N 84.70W
10/09/2009                   MCMINN             TN   TRAINED SPOTTER

            SEVERAL TREES AND POWERLINES DOWN IN RICEVILLE. REPORTED
            BY SPOTTER.

&&

FERRELL
Local storm report, Oct 9, 8:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
836 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 SW OLIVER SPRINGS     36.01N 84.37W
10/09/2009                   ROANE              TN   AMATEUR RADIO

            ONE TREE DOWN ON MAHONEY ROAD. REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:21 PM EDTSevere Thunderstorm WarningMRXPolk54 min
Oct 9, 9:12 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk33 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.